Why so little research on Lipitor / Statins and Memory Loss?

Sharon shope at anet.net
Sat Jul 13 12:30:41 EST 2002


Statins are associated with nerve damage, including memory loss, as well as
muscle problems.  Why hasn't there been more research on this?  The effects
can be as disabling as Azhheimers or Stroke, but this is preventable if the
doctors catch it in time (unfortunately, they are not looking for it at all
right now).

STATINS and MEMORY LOSS & NERVE DAMAGE:

If you or a family member are taking one of the statin drugs to lower
cholesterol (i.e., Lipitor, Mevacor, Zocor,  Provachol, Lescol, also the
now-recalled Baycol) please be on the alert for rare but devastating
cognitive  side-effects that can include memory loss, impaired ability to
concentrate, aphasia and even amnesia.  These  are now the most widely
prescribed class of drugs.  Lipitor sales alone for the first quarter of
2002 totaled 1.85  Billion dollars.

It is very important that family members be alerted to watch for gradual
symptoms of short-term memory loss, as  they will notice much more quickly
than the patient who is experiencing it.  Doctors are not generally aware of
statin-caused dementia, so it is imperative that the patient insists that
these symptoms be taken seriously and  treated before the damage becomes
permanent.  It is preventable, but left untreated it can be just as
disabling as  Alzheimers.

An epidemiological study published last month in the journal Neurology
proved that polyneuropathy appears 14  times more often for statin users
than the general population, and 26 times more often for patients over 50
who  use the drug for 2 or more years.

More information on this can be found at:  NIH-funded Statin Study at UCSD,
Principal Investigator is Dr. Beatrice Golomb, MD PhD (who worked here at
JPL as an undergrad)  http://medicine.ucsd.edu/statin/whoweare.htm

Below is a statement from Dr. Graveline, a retired MD who was a NASA
Astronaut:  ---- start quote -----  To all concerned with health issues of
society     As a retired family doctor, USAF flight surgeon and former NASA
astronaut I feel  well qualified to discuss with you the dark side of the
newer statin drugs for I  have been a victim along with thousands of other
unsuspecting statin drug users.  On two occasions at the time of my annual
astronaut physical at Johnson Space  Center my flight surgeon doctors there
have started me on Lipitor for moderate  hypercholesterolemia. On both
occasions six weeks after starting Lipitor I  experienced the condition know
as Total Global Amnesia. The family doctor in me  suspected a relationship
to the statin drug trial but no doctor or pharmacist  knew of a possible
cognitive side effect of the statin drugs at that time. For  two years
despite my personal conviction as a seasoned family doctor that Lipitor
somehow caused my problem, I was on a lonely pinnacle, unaware of other
victims.

Finally I made my way to the statin drug research study at UCSD's College of
Medicine under the capable leadership of Doctor Beatrice Golomb. Only then
did I  learn of dozens of other statin associated cases of Total Global
Amnesia and  hundreds, even thousands, of cases of severe memory
disturbances, disorientation  and confusion. Most of these cases were
associated with the use of Lipitor  although Zocor and Mevacor also were
involved.

Two years have passed and FDA, to which all these many cases have been
reported,  still is "reviewing" the problem and has yet to make a decision.
Meanwhile  practicing physicians remain largely ignorant of the rare but
devastating  cognitive side effects of statin drug therapy.

I ask only that you use your influence to speed the process by which FDA and
the  pharmaceutical industry inform physicians of this problem with proper
labelling  so that the statin drug will be the first thing a doctor thinks
about when a  patient complains about memory problems or increasing
forgetfulness rather than  the last. The most heart-breaking cases to come
to my attention have been the  nursing home victims, falsely labelled
advanced senility or Alzheimer's disease,  when all the time their doctor's
well-intentioned statin drug use has initiated  their swift descent into
dementia.

For detailed information about my personal involvement with statins please
see my  Lipitor and Statin Dialogues pages in my website's medical section.
Those two  documents have received over ten thousand "hits" in the last four
months from all  over the world.

Duane Graveline  (www.spacedoc.net)             (Check out my
.         ---- end quote -----

See especially:   http://www.spacedoc.net/lipitor.htm
http://www.spacedoc.net/statin_dialogues.htm

I hope you never have a need for this information.  Unfortunately, my own
family has first-hand experience with  this disabling Lipitor side-effect.


STATINS and MUSCLE PROBLEMS

Also, if you or a family member are taking one of the statin drugs to lower
cholesterol (i.e., Lipitor, Mevacor, Zocor,  Provachol, Lescol, also the
now-recalled Baycol) and are experiencing muscle pain, please certain that
the doctor has read the new joint advisory to physicians that was just
released on June 28, 2002, by the American Heart Association (AHA), the
American College of Cardiology (ACC), and the National Heart Lung and Blood
Institute (NHLBI). See info at
http://www.acc.org/clinical/alerts/statins_june02.htm and at
http://www.acc.org/clinical/alerts/statins_june02.pdf
Print this information out and take it to the doctor.  Lipitor and other
statin drugs are known to cause several muscle problems, as well as nerve
damage, with the muscle side-effects including (quoted from the advisory):
Myalgia-muscle ache or weakness without creatine kinase (CK) elevation.

Myositis-muscle symptoms with increased CK levels.

Rhabdomyolysis-muscle symptoms with marked CK elevation (typically
substantially greater than 10 times the upper limit of normal [ULN]) and
with creatinine elevation (usually with brown urine and urinary myoglobin).








More information about the Neur-sci mailing list